Lexiva, an HIV medication marketed by GlaxoSmithKline, has been associated with a potential increase in heart attacks in adult HIV patients, and has been seen to raise cholesterol levels, according to the Food & Drug Administration (FDA). New information about these possible risks is being added to the “Warning and Precautions” section of the Lexiva label.
According to a “Dear Healthcare Professional Letter” from Glaxo that is posted on the FDA Web site, a French study (FHDH ANRS CO4) presented to the Conference on Retroviruses and Opportunistic Infections earlier this year showed that each year of Lexiva therapy increased the risk of heart attack by 54 percent. The letter noted that the class of drugs Lexiva falls into is associated with increases in cholesterol and other blood lipids, which in turn raises the risk of heart attacks.
According to the letter, Glaxo has added heart attack and hypercholesterolemia to the “Adverse Reactions” section of the Lexiva Tablets and Oral Suspension prescribing information. Elevations in triglyceride levels are already described in the Adverse Reactions section of the LEXIVA Tablets and Oral Suspension prescribing information, the letter said.
The existing “Warnings and Precautions” statement in the prescribing information for Lexiva Tablets and Oral Suspension has been modified to highlight that increases in cholesterol have occurred with treatment. This statement highlights the importance of lipids management by including a recommendation that triglyceride and cholesterol testing should be performed prior to initiating therapy with Lexiva Tablets and Oral Suspension and at periodic intervals during therapy.
The letter cautions physicians to carefully monitor Lexiva patients for physical signs of fat redistribution as well as triglyceride and cholesterol levels before and during use of the drug. Lexiva patients with other cardiovascular risk factors, such as smoking, hypertension, and diabetes, also should be closely monitored for health complications while on the drug.
Glaxo said it is in communication with the FDA and this issue will be closely monitored